High Wind, Toole
- When
- January 18, 11:00 AM MST
- Where
- Toole forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
High winds measured at 55KT (64MPH) were reported 8 mi WNW of Whitlash, MT.
Strong westerly flow continued to produce strong down-slope winds along the Rocky Mountain Front and portions of North-Central MT.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong westerly flow continued to produce strong down-slope winds along the Rocky Mountain Front and portions of North-Central MT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 18, 10:44 AM MST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1744 AM MST Sat Jan 18 2014 .DISCUSSION... No update this morning. Little change to current conditions. Dry northwest flow aloft will persist. Winds currently below warning criteria along the Rocky Mountain Front but models indicate winds should pick up later this afternoon. Temperatures look on track. && .AVIATION... UPDATED 1744Z. VFR conditions will prevail across the area through the period with some high clouds through Sunday. Expect gusty winds to develop over the Rocky Mountain Front Range and the adjacent plains through tonight. Brusda/Suk && .PREV DISCUSSION...Issued 346 AM MST Sat Jan 18 2014 Today through Monday...Other than the wind...a rather quiet period of weather is expected over the region. With a northwesterly flow aloft residing over the region...little to no precipitation is expected over the next few days. The only chance of precipitation in the short term is late Sunday night through Monday in the mountains around Bozeman...Big Sky and Ennis...as a weak upper level disturbance moves through. However...moisture is very limited...and the chances for an isolated snow shower are quite low. Otherwise...a return to windy conditions is expected today along the front range of the Rockies. The winds will likely be the strongest later tonight and into Sunday morning over the Rocky Mountain Front...thus the high wind warning will continue for this region. There is the potential for strong winds to develop this evening and continue through Sunday morning over northern Toole/Liberty counties...thus a high wind watch has been issued for this region. In terms of temperatures...expect above normal afternoon temperatures through the period...with today being the warmest. Overnight lows will be a touch warmer than they have been tonight...as winds remain breezy...but seasonal overnight lows are expected for Sunday night. Brusda Monday night through Saturday...The main weather topic for the extended period is how the forecast models have shifted all of the colder air East...out into the Midwest. Both the GFS/EC show very little chance of cold air and widespread accumulating snow going as far west as the Rocky Mountain Front. Most models keep the colder air east of a line from Havre to Lewistown. As of this morning...if any cold air does make it west of this line...it looks to be very short lived...and should not produce much precip. Thus the chances for snow have been reduced in most areas for later in the week...and afternoon temperatures warmed up a bit...especially west of the Havre/Lewistown line. We will continue to monitor the progression of how far West the cold air will come later next week...but for now...the coldest air and any widespread snowfall should remain well east of our area. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 56 33 51 25 / 0 0 0 10 CTB 50 29 46 20 / 0 0 0 10 HLN 50 26 45 24 / 0 0 0 10 BZN 47 21 42 22 / 0 0 0 10 WEY 33 6 33 7 / 0 0 0 10 DLN 47 24 44 24 / 0 0 0 10 HVR 47 27 42 19 / 0 0 0 0 LWT 47 31 45 21 / 0 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING until 11 AM MST Sunday Northern Rocky Mountain Front...Southern Rocky Mountain Front. HIGH WIND WATCH from this afternoon through Sunday morning Liberty...Toole. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 323 AM MST SAT JAN 18 2014 MTZ009-048-191200- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 323 AM MST SAT JAN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH WIND WARNING IS IN EFFECT THROUGH 11 AM SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF HIGH WINDS WOULD GREATLY BE APPRECIATED. MTZ044-045-191200- TOOLE-LIBERTY- 323 AM MST SAT JAN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WATCH IS IN EFFECT FOR TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH WIND WATCH IS IN EFFECT THROUGH 11 AM SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF HIGH WINDS WOULD GREATLY BE APPRECIATED. MTZ008-010>015-046-047-049>055-191200- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA- BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER- MEAGHER-GALLATIN- 323 AM MST SAT JAN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
10 high wind. Local standard time, as filed.
High winds measured at 55KT (64MPH) were reported 8 mi WNW of Whitlash, MT.
High winds measured at 51KT (59MPH) were reported in Heart Butte, MT at the Heart Butte RAWS.
High winds measuring 52KT (60MPH) were reported in Cascade, MT.
High winds measured at 54KT (62MPH) were reported 24 mi WSW of Choteau, MT.
High winds measured at 50KT (58MPH) were reported 6 mi NE of Whitlash, MT.
High winds measured at 65KT (75MPH) were reported 8 mi SE of East Glacier Park, MT at the Deep Creek RAWS.
High winds measured at 56KT (64MPH) were reported 6 mi NE of Whitlash, MT.
High winds measured at 51KT (59MPH) were reported 24 mi WSW of Choteau, MT.
High sustained winds measured at 35KT (40MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.
High winds measured at 51KT (59MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492447, 492456, 492457, 492450, 492451, 492455, 492458, 492459, 492460, 492461.